Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 9, 2016, 2:27 PM MDT for Powell County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 2:27 PM MDT (20:27 UTC)
- Expired
- Aug 9, 2016, 3:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
County Powell County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
763 WWUS85 KMSO 092027 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 227 PM MDT TUE AUG 9 2016 MTZ006-007-043-092100- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- BUTTE/BLACKFOOT REGION MT- 227 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE... SOUTHEASTERN MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 300 PM MDT... AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF DRUMMOND...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... NIMROD...GREENOUGH...GARNET AND BEARMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4647 11342 4653 11367 4700 11349 4691 11312 TIME...MOT...LOC 2026Z 199DEG 38KT 4658 11351 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:51 AM MDT, 10 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 3:51 AM MDT, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
351 AM MDT Tue Aug 9 2016
.DISCUSSION...
A broad low pressure system approaching the Northern Rockies has
brought scattered thunderstorms across the area overnight and early
this morning. Particular areas of interest have been over
northwest Montana and west-central Montana where the greatest
instability and strongest divergence aloft currently resides.
As the low tracks farther eastward today, increased
moisture will continue to support widespread showers and
thunderstorms across north-central ID and western MT today. In
addition, the cloud cover/showers and cooler air mass will keep
temperatures well below normal for this time of year. Latest high
resolution models have been targeting the Bitterroot/Sapphires and
eastward into southwest Montana for the greatest potential for
strong thunderstorm development this afternoon/evening. Threats
include frequent lightning, small hail, gusty winds, and brief
heavy rain. Rainfall is not expected to be too beneficial as these
storms will be fast-moving.
Showers and thunderstorms are forecast to continue overnight into
early Wednesday for northwest Montana as the low tracks eastward
and exits the area. The cool air in the wake of the low will
lower snow levels to approximately 8000-9000 ft, supporting light
snow for those high elevations. As we head into the rest of the
week, expect drying and warming conditions with the exception of
some lingering showers for Glacier National Park through Friday.
As we approach the weekend and into early next week, long-range
models support a warm air mass that will keep temperatures near
to above normal. A weak disturbance is possible early next week
that could support another round of thunderstorm activity.
&&
.AVIATION...A large low pressure system will continue to bring
scattered showers and thunderstorms this morning in southwest
flow. This shower activity is expected to become more widespread
by the afternoon/evening hours, impacting all terminals. KBTM and
KMSO have the best chance at seeing stronger thunderstorm activity
develop after 09/2100Z, with threats of frequent lightning, small
hail, gusty winds, and brief heavy rain. All storm activity will
be fast-moving so conditions will change quickly. Afternoon breezy
wind gusts of 15-25 kts are expected for all sites. However, wind
gusts could be stronger in the vicinity of thunderstorms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
evening East Beaverhead.
ID...&&In the hours before
Special weather statement, Aug 9, 11:39 AM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1139 AM MDT TUE AUG 9 2016 MTZ002-091830- WEST GLACIER REGION MT- 1139 AM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD AND EASTERN LAKE COUNTIES UNTIL 1230 PM MDT... AT 1138 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF SWAN LAKE...OR 31 MILES EAST OF POLSON...MOVING NORTH AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN FLATHEAD AND EASTERN LAKE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4766 11340 4771 11366 4816 11352 4806 11310 TIME...MOT...LOC 1738Z 197DEG 23KT 4776 11350
Special weather statement, Aug 9, 1:45 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 145 PM MDT TUE AUG 9 2016 IDZ006-MTZ005-006-092030- SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 145 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND NORTHWESTERN RAVALLI COUNTIES UNTIL 230 PM MDT/130 PM PDT/... AT 144 PM MDT/1244 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DARBY...OR 16 MILES SOUTHWEST OF HAMILTON...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL, BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...DARBY...WOODSIDE...VICTOR...PINESDALE...CORVALLIS... CHARLOS HEIGHTS...COMO AND GRANTSDALE. LAT...LON 4590 11426 4592 11450 4647 11430 4634 11387 TIME...MOT...LOC 1944Z 198DEG 27KT 4604 11431
Local storm report, Aug 9, 1:49 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 S WILLIAMS LAKE 44.90N 113.97W
08/07/2016 E1.75 INCH LEMHI ID TRAINED SPOTTER
DAMAGE WAS REPORTED WITH THIS STORM. A FEW
WINDSHIELDS WERE SMASHED IN AND A FEW CARS
HAD SOME BODY DAMAGE.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 9, 2:20 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 3 WNW CHARLOS HEIGHTS 46.15N 114.23W
08/09/2016 E0.75 INCH RAVALLI MT PARK/FOREST SRVC
REPORTED ON THE SOUTH SIDE OF THE ROARING
LION FIRE.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 9, 2:27 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 227 PM MDT TUE AUG 9 2016 MTZ006-007-043-092100- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- BUTTE/BLACKFOOT REGION MT- 227 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE... SOUTHEASTERN MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 300 PM MDT... AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF DRUMMOND...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... NIMROD...GREENOUGH...GARNET AND BEARMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4647 11342 4653 11367 4700 11349 4691 11312 TIME...MOT...LOC 2026Z 199DEG 38KT 4658 11351
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 7:57 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 8:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 9:56 PM MDT | Special Weather Statement | MSO | Granite | 34 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 8, 11:39 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 3:11 PM MDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.